Strathprints Home | Open Access | Browse | Search | User area | Copyright | Help | Library Home | SUPrimo

Non-linear dynamics of ring world systems

McInnes, C.R. (2003) Non-linear dynamics of ring world systems. JBIS, Journal of the British Interplanetary Society, 56 (9-10). pp. 308-313. ISSN 0007-084X

[img]
Preview
PDF (strathprints006244.pdf)
Download (4Mb) | Preview

    Abstract

    The dynamics of a point mass and a thin solid ring are considered with the point mass located within the perimeter of the ring. It is demonstrated that an equilibrium configuration exists only when the center-of-mass of the ring and the point mass are collocated. However, this sole equilibrium configuration is unstable due to perturbations within the plane of the ring, but is stable due to perturbations normal to the plane of the ring. Such a ring system about a star has been envisaged in some detail in well-known works of fiction. While qualitative, or sometimes quantitative linear analysis of the problem is to be found, a full non-linear analysis of the dynamics of the problem does not appear to have been previously published.

    Item type: Article
    ID code: 6244
    Keywords: ring world, non-linear dynamics, control systems, Mechanical engineering and machinery
    Subjects: Technology > Mechanical engineering and machinery
    Department: Faculty of Engineering > Mechanical and Aerospace Engineering
    Related URLs:
    Depositing user: Strathprints Administrator
    Date Deposited: 13 Jun 2008
    Last modified: 06 Oct 2012 07:44
    URI: http://strathprints.strath.ac.uk/id/eprint/6244

    Actions (login required)

    View Item

    Fulltext Downloads: